Arizona, 2011

Flash Flooding and Damaging Winds in Arizona, August 7, 2011

August 7, 2011 · NWS TWC · 9 events in 1 county or zone

Favorable positioning of the monsoon high pressure system over New Mexico allowed for a surge of moisture into southern Arizona. An upper level disturbance rotating around the high was the focus for thunderstorm development across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Favorable positioning of the monsoon high pressure system over New Mexico allowed for a surge of moisture into southern Arizona. An upper level disturbance rotating around the high was the focus for thunderstorm development across the region. Some of the storms produced damaging winds, heavy rainfall, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN AUG 7 2011

.SYNOPSIS...SUFFICIENT MOISTURE AND INSTABILITY FOR MAINLY AFTERNOON
AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...GOOD DEVELOPMENT ON SLOW MOVING STORMS TODAY ONCE THE
SUN WAS ABLE TO DO ITS WORK AS EXPECTED. HEAVY RAIN THE MAIN CONCERN.

&&

.PREV DISCUSSION...PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER
VALUES UP ABOVE 1.6 INCHES AND SURFACE DEWPTS IN THE 60S. SO MUCH SO
THAT DEBRIS DRIFTING OVERHEAD FROM LAST NIGHT'S CONVECTION IS BEING
JOINED BY ADDITIONAL CLOUD DEVELOPMENT...GREATLY DIMINISHING SOLAR
INSOLATION ACROSS MUCH OF SOUTHEAST ARIZONA. THIS WILL AT LEAST SLOW
DEVELOPMENT TODAY...BUT AREAS THAT GET SUNSHINE SHOULD BE BUSY
ENOUGH. NOT MUCH FLOW WITH LITTLE ACTUAL STORM MOVEMENT...JUST
PROPAGATION ALONG OUTFLOWS AND BUILDING INTO FAVORABLE POCKETS IN
THE ENVIRONMENT. A GOOD RECIPE FOR LOCALLY HEAVY RAIN WITH STORMS.

OTHERWISE THE ONLY THING THAT MIGHT INHIBIT WHAT WOULD OTHERWISE BE
VERY GOOD THUNDERSTORM DAYS TO START THE WEEK WOULD BE THE FACT THAT
THE HIGH LOOKS LIKE ITS RECONSOLIDATING ALONG THE LOWER AMPLITUDE
RIDGE TO A POSITION NEARLY OVERHEAD. SUBSIDENCE UNDER THIS TO
INHIBIT USE OF AVAILABLE DEEP MOISTURE AND A WEAK FLOW TO LIMIT
LARGER SCALE IMPORTATION OF REINFORCING MOISTURE. AN IMPULSE COULD
ASSIST WITH SOUTHERLY SURGE POSSIBILITIES THE FIRST HALF OF THE
WEEK. OVERALL SOME OF THE COMPONENTS ARE THERE FOR A STRONG ACTIVE
WEEK...BUT NOT ALL.

&&

.AVIATION...SCT-BKN CLOUD BASES AT 6-8KFT AGL THRU 05Z MONDAY...
WITH ISOLD TO SCT TSRA/SHRA PERSISTING THRU 03Z MONDAY. MVFR
CIGS/VSBYS...MTN TOPS OBSCD...AND WIND GUSTS TO NEAR 45 KTS
ASSOCIATED WITH THE STRONGER TSRA. PRECIP WILL DECREASE IN COVERAGE
BETWEEN 03Z-07Z MONDAY...THEN SCT-BKN CLOUDS AT 8K-12K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU 15Z MONDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND
AGAIN ON MONDAY...WITH ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS THE REST OF THE WORK WEEK.
THE BEST CHANCE FOR MEASURABLE PRECIPITATION WILL BE IN THE HIGHER
TERRAIN TO THE SOUTH AND EAST OF THE TUCSON METRO AREA. OTHERWISE...
NORMAL DIURNAL WIND TRENDS ARE EXPECTED...EXCEPT FOR STRONG AND
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:10 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST SUN AUG 7 2011

AZZ501>515-081400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST
ARIZONA THROUGH THE EVENING HOURS TONIGHT BEFORE DIMINISHING.
WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL MAY OCCUR WITH THE
STRONGER THUNDERSTORMS. EVEN MODERATE RAINFALL OVER THE RECENT
BURN AREAS COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MONDAY THROUGH
SATURDAY. THE MAIN THREATS FROM THE STRONGER THUNDERSTORMS WILL BE
GUSTY WINDS OVER 50 MPH AND HEAVY RAIN. EVEN MODERATE RAINFALL
OVER RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 43 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 7, 3:27 PM MST to 3:37 PM MST
Where
Pima County, 4.53 mi ESE of Sabino to 1.89 mi E of Sabino
Measured
66 kt (76 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.265, -110.754

A trained weather spotter recorded wind gusts of up to 76 mph in the Catalina Foothills area which resulted in considerable damage. Several homes received minor roof damage and broken windows and one home had its air conditioning unit blown off. Several mesquite trees were also uprooted and a brick wall was blown over near Harrison Road and Snyder Road. Some of the larger trees fell onto homes but caused only minor damage.

Lightning, Pima

When
August 7, 3:30 PM MST
Where
Pima County, 5.44 mi NE of Oro Vly
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.482, -110.922

Lightning struck a gas station in Catalina while a tanker was off-loading diesel into a 10,000 gallon tank. The strike blew open two manhole covers causing fuel vapors to ignite. The area was evacuated while the vapors quickly burned out.

Flash Flood, Pima

When
August 7, 3:30 PM MST to 4:15 PM MST
Where
Pima County, 5.71 mi W of Las Guijas to 8.2 mi ENE of Sasabe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.655, -111.475

Heavy rainfall fell along Highway 286 in southern Pima County with rainfall amounts up to 2.5 inches. This resulted in the flooding and closure of Highway 286 for about an hour.

Thunderstorm Wind, Pima

When
August 7, 3:40 PM MST to 3:50 PM MST
Where
Pima County, 1.39 mi NNE of Oro Vly to 3.04 mi ESE of Oro Vly
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.439, -110.973

Thunderstorm wind gusts uprooted up to two dozen trees at the Oro Valley Marketplace shopping center.

Thunderstorm Wind, Pima

When
August 7, 3:45 PM MST to 3:55 PM MST
Where
Pima County, 0.73 mi WNW of Emery Park to 2.12 mi SSW of (Tus)tucson Intl Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.134, -110.961

Thunderstorm winds downed several downed power poles near the Tucson International Airport. This caused the closure of East Los Reales Road between South Sixth Avenue and South Nogales Highway and 3,200 customers to lose power.

Lightning, Pima

When
August 7, 5:09 PM MST
Where
Pima County, 3.42 mi SSE of Hotason Vo
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.206, -112.572

Tohono O'odham Nation Emergency Managers reported a car being struck by lightning on Highway 86 near Indian Route 34.

Thunderstorm Wind, Pima

When
August 7, 5:15 PM MST to 5:20 PM MST
Where
Pima County, 1.19 mi W of Vaya Chin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.347, -112.340

Thunderstorm winds caused minor damage to homes and trailers in Vaya Chin. One home's roof was blown off, allowing heavy rainfall to damage the interior of the home.

Thunderstorm Wind, Pima

When
August 7, 5:45 PM MST to 5:55 PM MST
Where
Pima County, 0.66 mi SSW of Why to 1.41 mi E of Ajo
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.262, -112.735

Tohono O'odham Nation dispatch reported thunderstorm winds downed several power poles down along Highway 85 between Why and Ajo.

Flash Flood, Pima

When
August 7, 6:00 PM MST to 6:30 PM MST
Where
Pima County, 10.49 mi N of Lukeville to 4.85 mi W of Lukeville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.052, -112.828

Rainfall amounts between 1.5 inches and 2.5 inches resulted flooding and the closure of several roads at Organ Pipe National Monument. In addition, a 40 foot section of the international border fence between the United States and Mexico was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339770, 339776, 339798, 339773, 339779, 339783, 340170, 340171, 340172.